Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

September 3, 2021Meade County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 3, 2021, 3:55 PM CDT for Meade County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2021, 3:55 PM CDT (20:55 UTC)
Expired
Sep 3, 2021, 4:45 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Hail
0.75 in
Wind
50

County Meade County, KS

The radar

The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

545 
WWUS83 KDDC 032055
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
355 PM CDT Fri Sep 3 2021
 
KSZ076>078-086-087-032145-
Gray KS-Seward KS-Meade KS-Haskell KS-Ford KS-
355 PM CDT Fri Sep 3 2021

...Strong thunderstorms will impact portions of southwestern Ford,
eastern Seward, northern Meade, southern Gray and southeastern
Haskell Counties through 445 PM CDT...

At 355 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fowler to near Hayne. Movement was
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Meade around 400 PM CDT.
  Fowler around 405 PM CDT.

Other locations in the path of these storms include Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3767 10005 3747 10073 3703 10087 3721 10022
TIME...MOT...LOC 2055Z 208DEG 18KT 3735 10027 3714 10075 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

HOVORKA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 3, 3:07 PM CDT, 48 minutes earlier.

Area forecast discussion, Sep 3, 3:07 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
307 PM CDT Fri Sep 3 2021

.MESOSCALE DISCUSSION...
Issued at 236 PM CDT Fri Sep 3 2021

Key Messages...

A few severe thunderstorms are possible this afternoon and evening
as storms develop along a front and drift northward and eastward
into southwestern Kansas.The tornado threat is low due to weak low
level wind shear. Very heavy rain, hail to quarter size (possibly
larger with any supercell storms) and winds to 60 mph are the
main concerns this evening.

Technical discussion...

A narrow corridor of higher instability (with surface based CAPE
values up to 3000 j/kg) has developed on the cool side of a
stalled out front where very high dewpoints in the lower 70s
reside. Despite the weak wind speeds, deep layer shear is
marginally supportive of supercell storms given the 180 degrees of
directional turning from the surface to mid levels. Low level
shear is weak from the surface to 1 km AGL and therefore the
tornado threat is low. However, a brief spinup can't be ruled out
due to the enhancement of the low level shear with any new storms
that interact with outflow boundaries from previous storms. Large
hail to quarter size is expected, but could possibly be larger
with any brief supercell structures. The main concern is heavy
rain and possible flooding along the southern tier of counties
north of the front where several storms could train over the same
area. Additionally, heavy rains occurred overnight across parts of
Ness and Rush counties and any additional rain in this area could
cause flooding.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 100 PM CDT Fri Sep 3 2021

Thunderstorms are likely again tonight as short range models indicate
an upper level shortwave trough moving out of the Colorado Rockies
into the high plains of eastern Colorado and western Kansas this
evening. Near the narrow corridor of higher instability with
surface based CAPE values up to 3000 j/kg has developed on the
cool side of a stalled out front where very high dewpoints in the
lower 70s reside. Deep layer shear is supportive of supercell
storms given the 180 degrees of directional turning from the
surface to mid levels despite the rather weak speeds. However, low
level shear is weak from the surface to 1 km AGL. Therefore, the
tornado threat is low, although a brief spinup cant be ruled out
due to low level enhancement of the shear due to outflow
boundaries from previous storms. Large hail to quarter size is
expected but could possibly be larger with any brief supercell
structures. The main concern is heavy rain and possible flooding
along the southern tier of counties north of the front where
several storms could train over the same area.urface, a quasi-
stationary frontal boundary will remain situated near and along
the Oklahoma border with a prevailing east-northeast upslope flow
spread across central and much of southwest Kansas. Meanwhile, a
rich moisture axis with surface dewpoints in the mid 60s(F) to
near 70F will persist from northern Oklahoma northwest into south
central Kansas, then westward along the frontal boundary.
Thunderstorm development is likely late this afternoon in an axis
of increased low level convergence associated with the
aforementioned frontal boundary as a series of H5 vort maxima kick
eastward through the Western High Plains in conjunction with peak
daytime heating. Despite a relatively weak flow aloft, favorable
enough directional shear combined with MLCAPE values upward of
2000 to 2500 J/kg will support the potential for strong to
marginally severe storms through the evening hours. An isolated
tornado or two cannot be ruled out as well. Additionally, model
soundings show a very moisture rich environment with PW values
upward of 2 inches or so across southern portions of southwest
Kansas into south central Kansas. With storms expected to spread
slowly eastward along and north of the boundary, and potentially
training, extended periods of heavy rainfall could occur leading
to possible localized flooding impacts.

As for temperatures, much of central and southwest Kansas will
remain on the north side of the quasi-stationary frontal boundary
tonight. Factoring in areas of lingering precip, look for lows
generally down into the 60s(F). Due to increased cloud cover early
in the day, expect highs only up into the mid/upper 70s(F) to
possibly the lower 80s(F) Saturday afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 122 PM CDT Fri Sep 3 2021

A much drier pattern is still expected to take hold across the
region Sunday as medium range models show upper level ridging
beginning to build in the Intermountain West, then amplifying
further as it slowly shifts east out into the Western High Plains by
mid-week. Combined with a fairly weak flow aloft and the arrival of
a cold front by Tuesday that will pull much drier air into western
Kansas, very little in the way of precip chances can be expected
through at least Wednesday. Temperatures will begin to rebound a
bit Sunday as a surface high kicks off to the east through the
Central Plains, giving way to a southerly flow across western
Kansas. Widespread 80s(F) for highs are expected Sunday afternoon
with temperatures pushing the lower 90s(F) Monday. Temperatures
are forecast to drop back a little by Wednesday as a result of
the projected frontal passage sometime Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1100 AM CDT Fri Sep 3 2021

MVFR cigs will be possible in vicinity of KHYS, KGCK, and KDDC
through early afternoon as an axis of low level stratus continues
to shift slowly south. Thunderstorms are expected to develop late
afternoon into early evening, then spread eastward across portions
of southwest and central Kansas overnight, potentially affecting
the vicinity of all TAF sites. Otherwise, mainly VFR conditions
will prevail through late evening. Low level stratus is then
expected to develop across central and portions of southwest
Kansas within an east-northeast upslope flow north of the frontal
boundary later overnight. MVFR cigs/vsbys will be possible in
vicinity of KHYS, KDDC, and KGCK generally after 06Z. IFR cigs
cannot be ruled out by daybreak Saturday morning. Light and
variable to light east-northeast winds are expected to persist
during much of the period as a near stationary frontal boundary
remains situated near and along the Oklahoma border.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  79  59  84 /  70  50  10   0
GCK  63  79  57  84 /  70  40  10  10
EHA  63  81  59  85 /  50  30  30  20
LBL  64  80  59  85 /  60  40  30  10
HYS  63  78  57  82 /  70  30  10   0
P28  68  81  62  85 /  60  50  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday afternoon for KSZ045-046-
063>066-076>081-086>090.

&&

MESOSCALE...Finch
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Sep 3, 1:46 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
146 PM CDT Fri Sep 3 2021

KSZ030-031-043>046-061>066-074>081-084>090-040900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
146 PM CDT Fri Sep 3 2021 /1246 PM MDT Fri Sep 3 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
afternoon through this evening. Up to quarter size hail and damaging
winds 60 to 65 mph will be possible with the strongest storms. An
isolated tornado or two cannot be ruled out. Additionally, extended
periods heavy rainfall will be possible due to slower moving storms
and training. This will increase the potential for localized flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Continued rain showers and thunderstorms will push south through
southwest Kansas Saturday morning and afternoon exiting into
Oklahoma by sunset along a cold front. Diminishing storm and
flooding threats with less QPF expected to start the long term
period with no hazards forecasted through Thursday. Expect much
warmer temperatures by the end of the work week pushing the upper
90s and close to the 100 degree mark giving way to excessive heat
concerns Friday and over next weekend. Dry conditions are expected
as well.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally south of a Scott City
to Larned line after 4 PM.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Sep 3, 3:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
355 PM CDT Fri Sep 3 2021

KSZ076>078-086-087-032145-
Gray KS-Seward KS-Meade KS-Haskell KS-Ford KS-
355 PM CDT Fri Sep 3 2021

...Strong thunderstorms will impact portions of southwestern Ford,
eastern Seward, northern Meade, southern Gray and southeastern
Haskell Counties through 445 PM CDT...

At 355 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fowler to near Hayne. Movement was
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Meade around 400 PM CDT.
  Fowler around 405 PM CDT.

Other locations in the path of these storms include Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3767 10005 3747 10073 3703 10087 3721 10022
TIME...MOT...LOC 2055Z 208DEG 18KT 3735 10027 3714 10075

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:46 PM CDTSpecial Weather StatementDDCTrego44 min
Sep 3, 2:38 AM CDTAreal Flood WarningDDCNess, Rush6 hr
Sep 3, 2:14 PM CDTFlash Flood WatchDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 11 more18 hr
Sep 3, 4:57 PM CDTSpecial Weather StatementDDCMorton33 min
Sep 3, 4:58 PM CDTSpecial Weather StatementDDCMorton32 min
Sep 3, 5:09 PM CDTSevere Thunderstorm WarningDDCMorton51 min
Sep 3, 5:13 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens47 min
Sep 3, 5:15 PM CDTSpecial Weather StatementDDCClark30 min
Sep 3, 5:35 PM CDTSpecial Weather StatementDDCHaskell25 min
Sep 3, 5:44 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell24 min
Sep 3, 5:49 PM CDTSpecial Weather StatementDDCBarber56 min
Sep 3, 5:51 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens18 min
Sep 3, 6:08 PM CDTSpecial Weather StatementDDCStevens22 min
Sep 3, 6:09 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny51 min
Sep 3, 6:24 PM CDTSpecial Weather StatementDDCKearny36 min
Sep 3, 6:33 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny27 min
Sep 3, 6:43 PM CDTSpecial Weather StatementDDCFinney32 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.